Kansas, 2023

Drought in Kansas, December 1 to 31, 2023

December 1 to 31, 2023 · NWS GLD · 1 event in 1 county or zone

Graham County continued to be in D2 Severe to D3 Extreme Drought through December. Precipitation for the month ranged from half an inch to one and a half inches for the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Graham County continued to be in D2 Severe to D3 Extreme Drought through December. Precipitation for the month ranged from half an inch to one and a half inches for the month. The eastern half of the county still had the worse drought category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Nov 30, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1019 PM MST Thu Nov 30 2023

.SHORT TERM...(Tonight through Sunday)
Issued at 150 PM MST Thu Nov 30 2023

Tonight...a small/compact upper level low pressure center is
forecast to be in northern Texas/Oklahoma border around 00z tonight,
moving to the northeast into Missouri overnight. 850-500mb moisture
from a majority of the models as well as model qpf suggest any
precipitation will be south and southeast of the area.
Boundary/surface relative humidity approaches 100 percent after
about midnight. With a 1015mb surface high nosing into the area,
light winds and high relative humidity support the NAM solution of
at least mentioning some fog across much of the area. Its solution
advertises dense fog. 1930z GFS LAMP guidance has some fog now in
the 12z-13z timeframe. Increasing high clouds may negate the
favorable parameters. For now will leave fog out of the forecast and
brief evening shift about its potential. Low temperatures are
forecast to be in the lower teens to lower 20s.

Friday-Friday night...various weather systems move across the area
ahead of a large scale upper level trough axis which by 12z Saturday
is forecast to extend along the Continental Divide. One such
disturbance lifts northeast across the northwest half of the area
during the day and could produce a few flurries. Presently, the
forecast is dry. Another wave moves across during the night,
supportive of some flurries and slight chance pops for snow showers.
High temperatures are forecast to be in the upper 30s to lower 40s
with low temperatures in the 15 to 20 degree range.

Saturday-Saturday night...there will be a continued slight chance
for flurries and/or snow showers in the morning before the upper
trough axis moves through, lowering the overall threat for
precipitation. Northwest winds gusting up to 35 mph or so are
possible behind the trough axis, mainly along/west of Highway 27.
High temperatures are forecast to be in the lower to upper 40s with
low temperatures in the middle teens to middle 20s.

Sunday...the forecast area is under northwest flow aloft. There may
be enough mid level moisture to reach the western fringes of the
forecast area (Yuma/Kit Carson counties) to produce a few snow
showers, otherwise it looks dry. It will be breezy to windy with
northwest winds gusting to 35, maybe 40 mph. High temperatures are
forecast to be in the middle 40s to lower 50s.

.LONG TERM...(Sunday night through Thursday)
Issued at 150 PM MST Thu Nov 30 2023

Dry conditions are anticipated throughout the extended period.

Sunday night the upper trough is expected to move over the
Mississippi River Basin, bringing northwest flow over the Tri-State
area. Temperatures Sunday night are forecast to drop into the upper
teens to mid 20s. A ridge over the Western CONUS is expected to move
further over the Great Plains on Monday while a lee surface trough
moves in along the Front Range. Weak upper shortwaves may pass over
the area along the ridge; however, little to no impact is expected.
Throughout the day and into the overnight hours, an upper trough is
expected to travel along the ridge over the Northern CONUS, sending
a cold front through the area Monday night. Above normal
temperatures are expected early next week. High temperatures are
forecast to reach the upper 50s to lower 60s Monday with overnight
lows in the 20s to lower 30s. Despite the frontal passage,
temperatures are expected to remain similar on Tuesday. On
Wednesday, the upper ridge is expected to return over the High
Plains with an area of high pressure near the surface located over
the Four Corners region through Thursday. Temperatures on Wednesday
and Thursday are expected to be similar with highs in the mid 60s
and overnight lows in the 20s to mid 30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1011 PM MST Thu Nov 30 2023

Both KGLD and KMCK expect to see VFR conditions throughout the 06Z
TAF period. KGLD sees variable winds around 6 kts to start that
become southerly around 8 kts at 19Z before returning to variable
around 6 kts by 23Z through the rest of the period. KMCK looks to
have variable winds around 6 kts during the entire period.
Confidence has lowered in fog formation during the morning hours
on Friday as models have backed off a bit more in the latest
runs. Will continue to monitor in case the potential returns and
amend TAFs as needed.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...KMK
AVIATION...076
Hazardous weather outlook, Nov 30, 9:32 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
832 PM MST Thu Nov 30 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
832 PM MST Thu Nov 30 2023 /932 PM CST Thu Nov 30 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Patchy fog may be possible for areas along and west of the Colorado
border early Friday morning. While significant reductions in
visibility are not anticipated at this time, please use caution if
traveling in these areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Graham

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Graham forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Precipitation for the month ranged from half to one and a half inches, which was near normal to almost an inch above the normal precipitation amount of half an inch to one inch.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150157.